Advertising

Family's concerns about Telford woman's drug dose before her death

By Rob Smith | Telford | Health | Published: | Last Updated:

The family of an elderly woman who died after a fall have raised concerns about the fact that she had recently had her prescription for a powerful painkiller reduced, which they said caused her side effects including 'restless legs'.

Wellington Civic & Leisure Centre, where the inquest was held. Photo: Google Street View

The daughter of Telford woman Julie Ann Wilkes said that before her death she was effectively a "junkie coming down" because before the reduction she had been taking large amounts of Tramadol for many years due to her health issues including a hernia.

Since 2007 she had been taking 200mg twice a day, but in October last year it was agreed with her doctor of 33 years, Malcolm Awty, that she would have that reduced by half because she complained of breathlessness - a listed side effect of Tramadol.

She died aged 79 on October 28 after falling down 13 stairs at her home in Aqueduct.

Mrs Wilkes' family and Dr Awty gave evidence at the inquest into her death on Thursday.

Her daughter Julie Crosswaite said: "We believe my mum was very dependent on this very high dose.

"We feel that [with] such a dependency, taking it down by half was quite dramatic for my mum.

"We believe that some kind of a slower, more gentle approach to the withdrawal would have been more appropriate for my mum."

Mrs Wilkes' widower Roger described the side effects his wife began to experience after the change in dosage.

Advertising

"She was having trouble sleeping, she was very agitated, had restless legs, up and down three or four times a night," he said.

"The night of the incident, she was in a separate bed because she was keeping me awake."

'Horrific'

He said that at about 10.30pm on the night he heard an "almighty" bang and rushed to his wife to find her at the bottom of the stairs.

Advertising

Paramedics were called, and one who attended the scene wrote in a report that Mrs Wilkes complained of restless legs.

She was taken to the Royal Shrewsbury Hospital, where she died.

Dr Awty said that the decision to reduce the dosage was based on updated advice from the National Institute for Health and Care Excellence (NICE) about the use of powerful analgesics to treat chronic pain.

He also said Mrs Wilkes' dependency had not been apparent before the dosage was reduced, and that other patients of his had "responded well" to similar reductions.

"At the time when you're making these decisions, you can't base it on anything other than previous experience," said Dr Awty.

Mrs Crosswaite said: "Mum tried to cope with it, it was more than she could cope with. She didn't understand it."

She said that the withdrawal from the drugs would have been "horrific" for a frail woman of her mother's age and that the family felt it was dealt with "inappropriately".

Senior coroner John Ellery, who heard the inquest, said that while he would not seek to change the family's mind, the evidence he heard meant that he could only record a verdict of accidental death.

He said: "You have got concerns about the Tramadol and that is not going to change."

Rob Smith

By Rob Smith
Reporter

Senior reporter for the Shropshire Star based at Ketley in Telford.

Sorry, we are not accepting comments on this article.

Advertising

Top stories

Advertising

More from Shropshire Star

UK & International News